• Users Online: 225
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2011  |  Volume : 2  |  Issue : 1  |  Page : 5

Study of the Metabolic Effect and Histopathological Nasal Mucosal Changes after Prolonged Intranasal Insulin Administration


1 Department of Internal Medicine. Alexandria University, Alexandria, Egypt
2 Department Gynecology & Obstetrics, Alexandria University, Alexandria, Egypt
3 Department Clinical Pathology Alexandria University, Alexandria, Egypt

Correspondence Address:
F E Amara
Emeritus Professor of Internal Medicine, Unit of Diabetes & Metabolism, Department of Internal Medicine, Alexandria University, Alexandria, Egypt

Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions

To evaluate the nasal histopathological and metabolic effects of administration of intranasal insulin (INI) in type 2 diabetic (T2D) individuals. A total of 51 adult male T2D patients were divided into 4 groups: group I received INI and azone, group II received INI, azone and polyacrylic acid, group III received INI and polyacrylic acid, and in group IV, every 2 patients received INI, azone or polyacrylic acid separately. Basal nasal mucosal biopsy and oral glucose tolerance test (OGTT) were performed for all patients. On the second day, fasting blood samples were collected, and then intranasal spray was administered. The same intranasal administrations were given before each meal for 4 weeks. A second nasal biopsy was taken at the end of the 4 weeks treatment and a third biopsy, one month after stopping INI. Significant drop of blood glucose and significant rise of plasma insulin were observed in groups I, II and III. However, both of these findings were greater in group II, than group I and group III. The observed histological changes were in the form of local mucosal irritation of variable degrees. The severity of these changes was more marked in group II than group III and I, and least in group IV. However, the third nasal biopsy showed reversal of these changes after stopping INI administration. Intranasal insulin can help in preventing rapid increments of postprandial hyperglycemia in T2D patients. The associated histopathological nasal mucosal changes are generally mild and completely reversible after stopping INI administration.


[PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1735    
    Printed154    
    Emailed0    
    PDF Downloaded207    
    Comments [Add]    

Recommend this journal